Statins

About three years ago, I had a routine blood test at my GP. He diagnosed excessively high Cholesterol, and said that I would have to immediately begin taking Statins, a drug designed to reduce the Cholesterol in my bloodstream. I read up about this drug on the Internet, and voiced my concerns to the GP, before getting the prescription. He was having none of it. If I wanted to stay in his practice, I would take the drugs he prescribed, and heed his advice, or leave, and find a new doctor.

So, I began three and a bit years of taking Simvastin, the proprietary brand of Statin. Regular blood tests were carried out at the local hospital, and I received no more information, so presumed all was well, and that the tablets were doing their job correctly. When I moved to Norfolk this year, I was readily given a repeat prescription, no questions asked, so continued to take them as before. However, I had started to experience sharp pains in my arm muscles, especially after exercise. This was accompanied by a marked reduction in the size and strength of my upper arm muscles, and an inability to lift weights of any consequence. I convinced myself that the Statins were something to do with this, and decided to make inquiries again, at the new GP surgery in Norfolk.

On the day that I attended the surgery, I was fortunate to see a locum doctor. She confirmed that it may well be the Statins causing the problem. She also told me that Simvastin was the cheapest option for prescription, as it only cost 20p a box, and that ‘better’ ones were available.ย  She suggested extensive blood tests, this time targeted specifically at trying to discover the extent of muscle damage. The bloods were taken and sent off, and I was advised to await a call, then to make a further appointment.

What happened next, was something that has never happened to me, in over 50 years of visiting a GP. I was telephoned at home, at 7 in the evening, by a Doctor who told me that I must stop taking the Statins immediately, and not resume them at all, under any circumstances. It seems that my fears were grounded. The Statins had worn away the Cholesterol sleeve around the muscles, and that tissue was being carried in the bloodstream, where it was detected chemically in the liver and kidneys. In effect, my forearm and upper arm muscles had ceased to develop, and it was unlikely that exercise would help. If anything, it would only cause greater discomfort in the long term.

I now wait to hear what, if anything, can be done. They may prescribe a ‘different’ Statin, but that is unlikely. The chances are, I will just be left to ponder bad advice from the GP in London. So, if any of you are told that you need this catch-all ‘wonder drug’, think very carefully before starting to take it. Do some research, and make sure that there is not a better alternative.

30 thoughts on “Statins

  1. That London doctor’s approach sounds nuts. I have never had a doctor demand I take medication. I had a fair few questions about the medication I had to take when I had gestational diabetes. I did ultimately take it and it was “highly” recommended by the midwives but they agreed I had the option not to take it and accept the risks to my baby if that was what I would prefer. Same thing with agreeing to an early induction.

    Liked by 1 person

    1. My GP in London was a young man, originally from Israel. He was very aggressive, and told me that if I declined to take the Statins, then I should ‘get another doctor’. The GP surgery in Norfolk couldn’t be more different, and came as a revelation of good practice.
      Best wishes, Pete.

      Like

  2. This is excellent advice, Pete. You were wise to question the drug. We should all question drugs. Long term effects of many drugs are potentially serious. Getting that phone call at home, at night, must have been startling. Thank goodness the doctor called.

    Liked by 1 person

  3. The OH’s doctor advised him to go on a low carb diet and exercise. He is on pills for high BP though, hopefully without too many side effects. One reason why I dislike taking medication is seeing the effect on both of my parents when prescribed drugs that cause other problems.

    Liked by 1 person

    1. I do a lot of exercise with Ollie of course. My downfall is cheese, which I refuse to give up! At the time I was given the Statins in London, I was still smoking cigarettes, but gave them up in September 2012. I am happy to take general pain relief, but avoid any other pills with well-known side effects these days.
      I can’t live forever, after all! No point being 99, and not knowing my own name… ๐Ÿ™‚ ๐Ÿ™‚
      Best wishes, Pete. x

      Liked by 1 person

  4. oh how I sympathize with you-My dad has a condition now-which will never be cured, due to medication. Now I double check every thing that comes from a pharmacy and have had more than one round with a few doctors.-so update us please on your situation and as always, wishing you well-Michele

    Liked by 1 person

    1. Thanks, Michele. This was an old post, reblogged. So my situation is the same. I cannot take Statins, so have to live with high cholesterol. Either way, one of them will get me! ๐Ÿ™‚ ๐Ÿ™‚
      Best wishes, Pete.

      Like

    1. My hands got so bad, I couldn’t hold a coffee mug. Have your blood tests come back as OK, Starr? If it hurts that much, you might be one of the unlucky ones like me. So perhaps you are right to have stopped taking them. ๐Ÿ™‚
      Best wishes, Pete.

      Like

  5. I had a different reaction to statins. It made my muscles ache horribly. I felt so old or maybe I was getting Fibromyalgia. I heard statins might be the cause. My GP changed the prescription and I feel much better. (I have high cholesterol, too.)

    Liked by 1 person

    1. It was muscle ache and weakness in my arms that alerted me to the side-effect, Cindy. I was fortunate to encounter a very ‘thorough’ doctor, and she suspected statins might be the cause of the visible muscle wastage in my arms.
      Best wishes, Pete. x

      Liked by 1 person

    1. It’s worth remembering that a large part of the brain is made from cholesterol, as well as the protective sleeve around the heart muscles. If Statins go unchecked, they will certainly erode both in time. It was because of the danger of heart attack that my GP took me off them. Ironic, when you consider that was why I was given them in the first place. ๐Ÿ™‚
      Best wishes, Pete.

      Liked by 1 person

  6. This interests me since I have absolutely avoided taking them even though I have slightly high cholesterol. Thank goodness my female doctor has always allowed me to decide what I take or do not take. They can be very dangerous drugs and there are many alternatives such as niacin and red rice yeast that are mild and do the trick. it is absolutely worth reading extensively about and the discussing with your doctor (hopefully one that is open to patient participation). I follow Dr. Mercola and he has lots of great research and advice on lowering cholesterol including diet. He also understands the dangers of statins. I am personally fed up with the drug industry trying to fix everything chemically when it is necessary. There are absolute times when the wonderful medications scientists have developed however really work to stop disease and pain, but all must be researched carefully and discussed with input from the patient as to symptoms – including very regular blood tests. So glad you caught it Pete.

    Liked by 1 person

    1. Thanks for your thoughts and personal experience, Felicity. As I understand it, at least over here, 90%of those on Statins experience no similar side effects. But of course it is worth remembering that the drug companies have a vested interest in getting as many people as possible to be prescribed their tablets.
      Best wishes, Pete. x

      Like

  7. This is scary… I always double check everything I’m prescribed by any doctor (luckily, a friend of mine is a doctor and he’s kind enough to listen to me every time), but sometimes it’s hard to know what’s going on.

    Liked by 1 person

  8. Reblogged this on beetleypete and commented:

    This almost-unseen post from 2012 explains why I often mention Statins on this blog, and also why I no longer have sufficient strength to lift so much as a paving slab. If you are prescribed Statins, make sure to have regular blood tests.

    Like

All comments welcome

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.